Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 60, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jun 17, 2003, 5:06 PM CDT for Marion County, Alabama. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2003, 5:06 PM CDT (22:06 UTC)
- Expired
- Jun 17, 2003, 7:00 PM CDT
- In force
- 114 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Marion County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1195 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 172209 FFWBHM ALC093-180000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 506 PM CDT TUE JUN 17 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... MARION COUNTY IN NORTHWEST ALABAMA * UNTIL 700 PM CDT * AT 505 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY ACROSS MUCH OF THE COUNTY. A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTH ACROSS THE COUNTY THE NEXT HOUR OR SO. RAINFALL AMOUNTS OF 1 TO 3 INCHES CAN BE EXPECTED FROM THESE STORMS. * SOME LOCATIONS INCLUDE HAMILTON AND BRILLIANT. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS. LAT...LON 3409 8803 3397 8787 3424 8767 3429 8811 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:08 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 17, 2:08 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 208 PM CDT TUE JUN 17 2003 A WET WEATHER PATTERN WILL CONTINUE. AN UPPER LOW WILL REMAIN TO THE WEST FOR AT LEAST THE NEXT 24 HOURS...THEN MODELS GRADUALLY OPEN IT UP AND MOVE IT OFF TO THE EAST. SEVERAL IMPULSES WILL ROTATE AROUND THIS FEATURE. THE AIRMASS WILL REMAIN QUITE MOIST AND UNSTABLE...AND A WEAK SURFACE TROF MAY ALSO DRIFT INTO THE AREA...HELPING TO ENHANCE CONVECTION. I WILL KEEP POPS HIGH THROUGH THURSDAY...THEN DROP POPS BACK TO CHANCE CATEGORY AFTER THAT. SHOWERS AND THUNDERSTORMS WILL BE MOST NUMEROUS FROM MID AFTERNOON THROUGH EARLY EVENING EACH DAY. .PRELIMINARY NUMBERS... BHM 70 86 70 85 71 / 60 80 40 60 MGM 72 87 72 87 72 / 60 80 40 60 .BHM...NONE.
Hazardous weather outlook, Jun 17, 1:00 PM CDT, 4 hours 6 minutes before
ALZ011>015-017>050-171400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT TUE JUN 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... NOTHING HAS CHANGED. A MOIST AND UNSTABLE AIRMASS REMAINS PARKED OVER THE REGION. NUMEROUS SMALL SCALE BOUNDARIES WILL AID IN THUNDERSTORM DEVELOPMENT THROUGH THIS EVENING. ISOLATED STORMS WILL HAVE THE POTENTIAL FOR PRODUCING DAMAGING WINDS...AND SOME LOCALIZED AREAS WILL RECEIVE HEAVY RAINFALL IN A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... A SURFACE FRONT STAYS CLOSE TO THE REGION FOR THE NEXT WEEK OR SO. THEREFORE...MOIST AND UNSTABLE AIR WILL COVER A LARGE PART OF THE FORECAST AREA. CHANCES OF SHOWERS AND THUNDERSTORMS WILL EXIST EACH DAY...WITH THE BEST CHANCE OF RAIN DURING THE AFTERNOON AND EVENING HOURS. ISOLATED STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND LOCALIZED AREAS MAY EXPERIENCE HEAVY RAIN IN A SHORT PERIOD OF TIME. MOST STORMS WILL REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:07 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 23 min |
| Jun 17, 4:33 PM CDT | Flash Flood Warning | BMX | Winston | 117 min |
| Jun 17, 4:44 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 31 min |
| Jun 17, 5:12 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 33 min |
| Jun 17, 5:19 PM CDT | Flash Flood Warning | BMX | Jefferson | 86 min |
| Jun 17, 5:51 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 19 min |
| Jun 17, 5:58 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 17 min |
| Jun 17, 6:03 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 27 min |
| Jun 17, 6:10 PM CDT | Flash Flood Warning | BMX | Shelby | 2 hr |
| Jun 17, 6:41 PM CDT | Flash Flood Warning | BMX | Jefferson | 79 min |
| Jun 17, 6:58 PM CDT | Flash Flood Warning | BMX | Blount | 2 hr |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.